Kansas, 2022

High Wind in Kansas, November 8, 2022

November 8, 2022 · NWS GLD · 1 event in 1 county or zone

On November 8th, a lee surface trough set up in eastern Colorado allowing for strong southerly winds during the afternoon hours within northwestern Kansas. While most recorded wind gusts stayed around 50 mph or below, a rogue strong wind gust of 59 mph was recorded within the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On November 8th, a lee surface trough set up in eastern Colorado allowing for strong southerly winds during the afternoon hours within northwestern Kansas. While most recorded wind gusts stayed around 50 mph or below, a rogue strong wind gust of 59 mph was recorded within the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 8, 11:24 AM CST, 51 minutes earlier.

Area forecast discussion, Nov 8, 11:24 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
Issued by National Weather Service Pueblo CO
1024 AM MST Tue Nov 8 2022

.UPDATE...
Issued at 850 AM MST Tue Nov 8 2022

The forecast has been updated to extend patchy fog and drizzle
across Norton and Graham Counties vicinity into the afternoon.
Widespread midlevel cloudiness is limiting boundary-layer mixing
in this areas, and this trend should continue into at least early
afternoon. Meanwhile, a continued influx of recycled moisture into
the stable environment should prolong low-level saturation, with
resultant patchy fog and drizzle. Temperatures have been decreased
through early afternoon in these areas, as well.

West of the moisture gradient across western portions of Kit
Carson, Cheyenne, and Yuma Counties in far eastern Colorado, much
deeper mixing this afternoon will support strong southerly winds
along with patchy blowing dust, and the forecast has been updated
to reflect this expectation.

No other changes have been made to the ongoing forecast.

&&

.SHORT TERM...(Today through Thursday)
Issued at 338 AM MST Tue Nov 8 2022

Latest upper air analysis shows a trough moving onto the West Coast.
Further east a ridge was over the Plains.  Ahead of the trough
moisture advection was occurring over the Great Basin and the High
Plains.  This has led to increasing cloud cover of both low and high
clouds.  South winds have remained quite breezy through the night,
with a narrow corridor of 50 MPH gusts occurring over part of the
forecast area.

Early today the moisture advection will cause the saturated layer to
deepen over the eastern half to third of the forecast area.  It may
become deep enough to support drizzle formation.  In addition there
may be enough elevated instability for isolated thunderstorms to
form above the drizzle.  The instability will be around 500 j/kg or
less, so a few rumbles of thunder will be the extent of the
instability.  The moist layer will move east of the forecast area by
mid morning, causing any precipitation to end by then.

Meanwhile, southerly winds will increase through the morning,
reaching a peak by early afternoon.  The cloud cover could limit the
intensity of the wind to some degree.  However there should be a
couple hours or so during the early afternoon that the full
intensity of the winds will be realized over the west half of the
forecast area when the clouds clear out.  Model data is suggesting a
small area in and around Wallace County may come near or have gusts
of 60 MPH.  Confidence is too low to issue a warning for winds at
this time.

Regarding blowing dust, there likely will be some in localized
areas.  However confidence is low there will be enough to have a
noticeable impact on visibility due to the surface winds being too
light for what is needed to loft dust into the air.

Highs for today should be warmer than yesterday due to the WAA
occurring.  Cloud cover will certainly hinder some warming over the
eastern third.  However the strong WAA should overcome quite a bit
of cooling from the cloud cover; the question is how much.

Tonight the winds will decline some.  However the increasing WAA
will keep the winds breezy.  Wouldn't be surprised if there are a
few gusts around 50 MPH.  The WAA will cause lows to be much warmer
than normal, and likely to tie or break the record for the warmest
low.  The current record for both Goodland and McCook is in the
upper 40s to low 50s.  If temperatures cool slow enough from the day
as forecast, a warm low record will be set for both Tuesday and
Wednesday.

Wednesday strong WAA continues as the trough approaches.  Southerly
winds will be just as windy as today.  Locations in and around
Wallace County could see gusts near or at 60 MPH.  Confidence
continues to be too low to issue a watch or warning for winds at
this time.  Due to the sky being clear and mixed layer winds being
stronger than today, am concerned the winds for Wednesday are 5-10
MPH too low.

Blowing dust looks a bit more probable for Wednesday due to the
surface winds being slightly stronger than today.  Therefore left
the mention of blowing dust in the forecast. However the winds still
look to be on the low side for lofting dust into the air.  As with
today, there likely will be localized blowing dust.

Highs will be similar to today for those who have a clear sky for
most of the day.  The eastern part of the forecast area will have
noticeably warmer temperatures than today due to the lack of cloud
cover.

West of the forecast area a dry line will be positioned during the
morning.  The dry line will move into the western counties during
the afternoon.  Behind the dry line relative humidity values will
fall into the upper teens.  Wind gusts will be 40-50 MPH during the
afternoon.  Given the very dry fuels and risk of large wild fires
recently, decided to issue a fire weather watch for East Central CO
even though relative humidities will be slightly above criteria.

Wednesday night the strong WAA continues as the strong cold front
moves in from the northwest.  The model data (and ensembles) are
trending faster with the cold front and the upper level trough
accompanying it.  Therefore am thinking the earlier arrival time of
the cold front seems reasonable.  Currently the earliest the front
moves in is the latter half of the evening for the northwest part of
the forecast area.  As the front moves through the winds will turn
from the south to the northwest behind it.  There may be a brief
lull in the winds as the front moves through before the winds become
breezy again.

CAA behind the front will cause temperatures to fall.  The current
forecast may have lows too warm for the southeastern third of the
forecast area, assuming the earlier arrival time of the front.

There could be some light rainfall form over the northeast part of
the forecast area ahead of the strong cold front.  However, given
the northward shift in precipitation chances recently, and the track
of the upper level low, confidence is low any rainfall will actually
occur in the forecast area.  The rainfall will likely form just
north of the forecast area.

Meanwhile to the northwest light snow may move in behind the front.
Am doubtful the snow will move very far into the forecast area due
to the large dew point depressions seen in the soundings behind the
cold front.

Thursday the cold front will be through the forecast area before
sunrise.  Northwest winds will strengthen through the morning as the
mixed layer deepens behind the front, allowing the stronger winds to
the ground.  During the afternoon the stronger winds will shift east
of the forecast area, causing the winds over the forecast area to
decline.  The current highs forecast for the day are likely too
warm, especially for the southeast third of the forecast area. While
the lack of cloud cover should allow temperatures to warm some, am
thinking the CAA should prevent highs from reaching 50 degrees for
anywhere in the forecast area.

Thursday night the northwest winds will become almost light as a
surface high begins to move into the forecast area.  Am thinking the
lows are roughly 5 degrees too warm for the night due to the
expected radiational cooling that should occur.  Despite much
lighter winds, wind chills will be in the single digits.

.LONG TERM...(Friday through Tuesday)
Issued at 1224 AM MST Tue Nov 8 2022

The long term period is looking fairly benign as the weekend and
early next week look to see near/below average temperatures and a
low chance for light precipitation. The upper flow is expected to be
northwesterly on the backside of the trough while mixing in some
zonal flow as split flow develops over the Western CONUS. As such,
cooler air is forecasted to continue to remain/advect into the area
with highs forecasted to be in the 40's and 50's with some 30's
possible. Lows will drop into the teens and 20's with single digit
wind chills possible. With the possibility of shortwaves rotating
around the larger upper trough over the Great Lakes region, some
small chances for precipitation would be possible though dry air
will limit chances and accumulations. No hazards are currently
expected with weaker winds as the pressure gradient widens and the
flow aloft weakens compared to this week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1020 AM MST Tue Nov 8 2022

Strong south winds will continue across the area through the
forecast period, gusting between about 30-40 knots near the
surface. Low cigs will persist at both TAF sites, keeping things
around MVFR throughout the period, besides an expected brief break
in cigs at KGLD after 00Z this evening. LLWS will kick in at both
sites between 00-06Z this evening, turning more southwesterly and
ramping up to 50 knots or so. Will monitor conditions for tomorrow
morning, where a low-end possibility of fog/lower cigs is in
place, but not anticipating anything at this moment in time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Fire Weather Watch from Wednesday morning through Wednesday
     evening for COZ252>254.

NE...NONE.
&&

UPDATE...Cohen
SHORT TERM...JTL
LONG TERM...KAK
AVIATION...MG
Hazardous weather outlook, Nov 8, 4:07 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
307 AM MST Tue Nov 8 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
307 AM MST Tue Nov 8 2022 /407 AM CST Tue Nov 8 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Southerly winds may gust close to 60 MPH for locations in southern
Wallace County and parts of neighboring counties this afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Wednesday afternoon southerly winds may gust close to 60 MPH for
locations in southern Wallace County and parts of neighboring
counties.

A Fire Weather Watch has been issued for East Central Colorado
Wednesday afternoon when winds will gust 40-50 MPH with a relative
humidity less than 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rawlins

When
November 8, 12:15 PM CST
Where
Rawlins forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

A 59 mph non-thunderstorm wind gust was recorded by a Mesonet station located 2 miles north of Atwood, KS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067267.